Human Medications, Human Drugs, Animal Medications, Animal Drugs, Pharmacy law, Pharmaceutical law, Compounding law, Sterile and Non Sterile Compounding 797 Compliance, Veterinary law, Veterinary
Compounding Law; Health Care; Awareness of all Types of Compounding Issues;
Pharmacy Benefit Managers (PBMs), Outsourcing Facilities
Food and Drug Administration and Compliance Issues
Friday, July 28, 2017
Very High Importance!! Compounded Triamicinolone and Moxifloxacin Product for Intravitreal Injection by Guardian Pharmacy Services: Alert to Health Professionals - Serious Adverse Events Reported
AUDIENCE: Ophthalmology, Pharmacy, Patient
ISSUE: FDA received adverse event reports on April 5 and June 1, 2017, concerning at least 43 patients who were administered intravitreal (eye) injections of a drug containing triamcinolone (steroid) and moxifloxacin (anti-infective) compounded by Guardian Pharmacy Services in Dallas, Texas. The patients were administered Guardian’s product at the end of a cataract surgery procedure at the PRG Dallas Ambulatory Surgery Center in Dallas, Texas, by physicians affiliated with the Key Whitman Eye Center, and at the Park Central Surgical Center in Dallas, Texas, by physicians affiliated with Tylock-George Eye Care.
According to information received from Park Central, Guardian’s product was injected into the vitreous of the eye at the end of the cataract surgery procedure. The purpose of the injection was to provide post-operative prophylaxis for ocular inflammation and endophthalmitis with the expectation that the patient would not need to use post-operative eye drops. Over the course of several months, patients developed various symptoms, including vision impairment (blurred or decreased vision), poor night vision, loss of color perception, photophobia (light sensitivity), glare, halos, flashing lights, ocular discomfort, pain, loss of balance, headaches, and/or nausea. A number of the symptoms were not exhibited until at least one month postoperatively.
During follow-up examinations of the Park Central patients, physicians observed that the patients had diminished visual function involving both visual acuity and visual fields. Optical coherence tomography testing initially showed macular edema (swelling), which was followed in some cases by retinal degeneration. While the symptoms reportedly improved in some patients over the five-month post-operative period, a number of patients remain with a significant reduction in best-corrected visual acuity and visual fields.
BACKGROUND: Compounded drugs are not reviewed by FDA for safety, effectiveness, or quality.
RECOMMENDATION: Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program: